Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS San Angelo, TX

May 9, 2005Mason County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 9, 2005, 8:30 PM CDT for Mason County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2005, 8:30 PM CDT (01:30 UTC)
Expired
May 9, 2005, 9:00 PM CDT
In force
30 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Mason County, TX

The radar

The Austin/San Antonio radar (KEWX), 138 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 100133
SVRSJT
TXC319-100200-
/O.NEW.KSJT.SV.W.0113.050510T0130Z-050510T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
830 PM CDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MASON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 900 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH GOLFBALL SIZE HAIL. THIS STORM WAS LOCATED 
  NEAR LOYAL VALLEY...OR ABOUT 18 MILES SOUTHEAST OF MASON...AND 
  DRIFTING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...SOUTHEASTERN MASON 
  COUNTY.

* THIS STORM HAS BEEN PRODUCING GOLFBALL SIZE HAIL. SEEK STURDY INSIDE 
  SHELTER FROM THIS STORM AND STAY AWAY FROM WINDOWS. TORRENTIAL RAIN 
  FROM THIS STORM COULD CAUSE FLOODING. 

LAT...LON 3068 9897 3060 9912 3054 9908 3052 9905
      3052 9897

$$
1 follow-up statement
000 
WWUS54 KSJT 100152
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
851 PM CDT MON MAY 9 2005

TXC319-100200-
/O.CON.KSJT.SV.W.0113.000000T0000Z-050510T0200Z/
MASON TX-
849 PM CDT MON MAY 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR
SOUTHEASTERN MASON COUNTY...

AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THE STORM HAD WEAKENED SOMEWHAT...
BUT IS STILL CAPABLE OF PRODUCING HAIL TO QUARTER SIZE. THIS STORM 
WAS LOCATED JUST SOUTH OF LOYAL VALLEY...OR ABOUT 18 MILES SOUTHEAST 
OF MASON...DRIFTING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER FAR SOUTHEASTERN MASON 
COUNTY.

LAT...LON 3068 9897 3060 9912 3054 9908 3052 9905
      3052 9897

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 9, 3:15 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 PM CDT MON MAY 9 2005

.SHORT TERM...
WEST CENTRAL TEXAS WAS IN AREA OF WEAK UPPER RIDGE. HOWEVER THE
LOWER ATMOSPHERE REMAINS UNSTABLE WITH SB CAPES UP TO 3000+
J/G...MAINLY JUST EAST OF A SONORA...SAN ANGELO...ABILENE. THE
MOST UNSTABLE AREA IS THE E CONCHO VALLEY...NORTHWEST HILL COUNTRY
AND HEARTLAND WHERE A SEVERE THUNDERSTORM WATCH HAS JUST BEEN
ISSUED UNTIL 9 PM. WINDS ALOFT WEAK AND UNIFORM...SO MAINLY LOOKING FOR
LARGE HAIL THIS AFTERNOON/EARLY EVENING. SHOULD SEE STORM DIE OUT
AN HOUR OR TWO AFTER SUNSET.

.LONG TERM...
WILL BE UNSTABLE AGAIN TOMORROW...BUT MAY HAVE A SLIGHTLY BETTER
CAP AND DRYLINE IS TO WEST. WOULD NOT BE SURPRISED TO SEE AN
ISOLATED STORM OR TWO OVER WESTERN SECTIONS OF CWA CLOSEST TO
DRYLINE HOWEVER. BETTER CHANCES ON WEDNESDAY AS SLOW MOVING UPPER
LOW DEVELOPS OVER COLORADO/UTAH AND BRINGS A WEAK SHORTWAVE
THROUGH WEDNESDAY EVENING. WILL LIKELY SEE SLIGHT CHANCES
SEVERE STORMS INTO THE WEEKEND...WITH ATMOSPHERE REMAINING
UNSTABLE. COLD FRONT PUSHES THROUGH SATURDAY...WHICH MAY BE THE
BEST CHANCE OF RAIN...AND BRINGS MORE STABLE CONDITIONS IN ON
SUNDAY. WILL MAINTAIN A SLIGHT CHANCE OF STORMS SUNDAY AS
INSTABILITY DEPENDS OF STRENGTH OF FRONT ON SATURDAY...WITH HAVE
CONSIDERABLE UNCERTAINTY THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      65  93  67  86 /  10   0  10  10
SAN ANGELO   65  92  66  86 /  10   0  10  10
JUNCTION     67  90  67  84 /  10   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
COLEMAN...BROWN...CONCHO...MCCULLOUGH...SAN SABA...
MASON...MENARD AND KIMBLE COUNTIES UNTIL 9 PM.

&&

04/04
Hazardous weather outlook, May 9, 10:27 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1027 AM CDT MON MAY 9 2005

TXZ066-073-077-078-099-114-128-139-140-154-155-168>170-101527-
BROWN-CALLAHAN-COLEMAN-CONCHO-KIMBLE-MASON-MCCULLOCH-MENARD-RUNNELS-
SAN SABA-SCHLEICHER-SHACKELFORD-SUTTON-THROCKMORTON-
1027 AM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN BIG
COUNTRY...HEARTLAND...NORTHWEST HILL COUNTRY AND THE EASTERN
PORTIONS OF THE CONCHO VALLEY AND EDWARDS PLATEAU.

.DAY ONE...TODAY
THE DRY LINE WILL MOVE TO THE EAST THIS AFTERNOON TO ABOUT AN
ABILENE...BALLINGER TO SONORA LINE. AHEAD OF THE DRY LINE...THE
AIRMASS REMAINS MOIST AND UNSTABLE AND A FEW THUNDERSTORMS ARE
EXPECTED TO FORM THIS AFTERNOON ALONG AND AHEAD OF THE DRY LINE.
SOME OF THESE STORMS COULD PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL LIMIT ORGANIZED
THUNDERSTORM DEVELOPMENT THROUGH EARLY WEDNESDAY. AS THIS UPPER
RIDGE LIFTS EAST OF TEXAS...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE LATE WEDNESDAY NIGHT...FOLLOWED BY INCREASING CHANCES
OF THUNDERSTORMS THROUGH THE WEEKEND. TYPICAL OF MID MAY IN
WEST CENTRAL TEXAS...ANY THUNDERSTORMS THAT FORM WILL HAVE THE
CHANCE TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND EAST OF
AN ABILENE TO BALLINGER TO SONORA LINE IF THUNDERSTORMS DO DEVELOP.

TXZ049-054-064-065-071-072-076-098-113-127-101527-
COKE-CROCKETT-FISHER-HASKELL-IRION-JONES-NOLAN-STERLING-TAYLOR-
TOM GREEN-
1027 AM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN BIG
COUNTRY...WESTERN CONCHO VALLEY AND WESTERN EDWARDS PLATEAU.

.DAY ONE...TODAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL LIMIT ORGANIZED
THUNDERSTORM DEVELOPMENT THROUGH EARLY WEDNESDAY. AS THIS UPPER
RIDGE LIFTS EAST OF TEXAS...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE LATE WEDNESDAY NIGHT...FOLLOWED BY INCREASING CHANCES
OF THUNDERSTORMS THROUGH THE WEEKEND. TYPICAL OF MID MAY IN
WEST CENTRAL TEXAS...ANY THUNDERSTORMS THAT FORM WILL HAVE THE
CHANCE TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, May 9, 3:02 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 E VICK                31.34N 100.08W
05/08/2005  0.75 INCH        CONCHO             TX   PUBLIC

&&

JBRAZZEL
Special weather statement, May 9, 4:49 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 PM CDT MON MAY 9 2005

TXZ154-155-170-092245-

MASON TX-MCCULLOCH TX-SAN SABA TX-
449 PM CDT MON MAY 9 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR
MCCULLOCH...SAN SABA AND MASON COUNTIES...

AT 446 PM CDT...RADAR AND SATELLITE INDICATED THAT THUNDERSTORMS
WERE BEGINNING TO DEVELOP OVER MASON AND SAN SABA COUNTIES. IF THESE
THUNDERSTORMS CONTINUE TO DEVELOP...GIVEN THE AMOUNT OF INSTABILITY
PRESENT...THESE THUNDERSTORMS WILL LIKELY BECOME SEVERE RATHER
QUICKLY.

RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 9, 6:26 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
626 PM CDT MON MAY 9 2005

TXZ154-155-168>170-100011-
KIMBLE TX-MASON TX-MCCULLOCH TX-MENARD TX-SAN SABA TX-
626 PM CDT MON MAY 9 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 710 PM FOR MASON
COUNTY...

AT 625 PM...RADAR AND SATELLITE INDICATED THAT A THUNDERSTORM
WAS DEVELOPING WESTWARD INTO THE FAR EASTERN PART OF MASON COUNTY.
GIVEN THE AMOUNT OF INSTABILITY PRESENT...THIS STORM MAY INTENSIFY
AND PRODUCE HAIL...FREQUENT LIGHTNING AND HEAVY RAIN.

RESIDENTS IN LOYAL VALLEY AND EASTERN MASON COUNTY ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.
Local storm report, May 9, 8:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
820 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             LOYAL VALLEY            30.58N 99.01W
05/09/2005  1.75 INCH        MASON              TX   LAW ENFORCEMENT

&&

HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:26 PM CDTSevere Thunderstorm WarningSJTMason34 min
May 9, 8:00 PM CDTSevere Thunderstorm WarningSJTMason30 min
May 9, 8:35 PM CDTFlash Flood WarningSJTMason85 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.